South Dakota, 2018

Hail and Damaging Wind in South Dakota, August 26, 2018

August 26, 2018 · NWS ABR · 12 events in 6 counties and zones

A surface low pressure area and cold front sweeping east across the region brought severe thunderstorms to parts of central and northeast South Dakota during the evening hours. Very large hail up to 4 inches in diameter occurred along with wind gusts to near sixty mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area and cold front sweeping east across the region brought severe thunderstorms to parts of central and northeast South Dakota during the evening hours. Very large hail up to 4 inches in diameter occurred along with wind gusts to near sixty mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 5:46 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 26, 5:46 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
646 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 645 PM CDT Sun Aug 26 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 321 PM CDT Sun Aug 26 2018

Rather complex scenario this afternoon in regards to convection.
Still watching band of weak showers and storms moving eastward into
the James River valley, but still a pretty large cap in place based
on the 19Z ABR sounding. Cap is a bit weaker down towards the
Watertown region, so perhaps when this mid-level impulse makes its
way further east we will see more robust development. Still lots of
uncertainty though in regards to overall evolution/timing and areal
coverage of any thunderstorms this afternoon/evening. Best bulk
shear is along and north of Highway 12, with plenty of instability
to work with as well. Will stress though a low confidence in overall
areal coverage and timing of storms - mainly due to capping issues.
If something were to manage to break through the cap in the weaker
CIN environment across the southeast CWA, it would likely go severe
quickly based on the parameters, especially further north closer to
the better bulk shear values. May have to look further west as well
over the next couple hours as the main mid-level wave/forcing
approaches. CAMs are trying to latch on to this a bit, with
convection across western/central SD by 00Z this evening. Will
continue to monitor.

Looking at tomorrow, will be watching another area of low pressure
and mid-level wave move through the region. Looking at decent
chances for showers and storms across at least the northern CWA by
the late afternoon hours.

.LONG TERM...(Monday Evening through Sunday)
Issued at 321 PM CDT Sun Aug 26 2018

Sfc low pressure will continue to affect the region Monday night.
Showers and thunderstorms, some of which may be strong to severe
across northern SD and west central MN on Monday evening, will
gradually exit. An upper trough will then usher in considerably
cooler air for Tuesday as H85 temps plunge into the single digits.
Highs may struggle to get into the upper 60s by Tuesday afternoon.
Nudged winds a bit higher than Superblend with the low and in the
caa regime, as well.

Also dropped temperatures a couple of degrees lower than blends on
Tuesday night. While some clouds may linger, it will not be a far
fall into the lower 40s across the east. Warm air advection across
the west will help moderate temps. Zonal flow aloft for the end of
the week will provide a bump in temps, as well. There will also be
increased mixing in southerly surface flow ahead of a lee side front
on the Rockies. As the front progresses east on Thurs and Fri,
showers and thunderstorms will again develop across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 645 PM CDT Sun Aug 26 2018

Scattered showers and thunderstorms will move across the region
through this evening as a cold front and upper level short wave
trough moves through the region. These could affect the airports at
or in the vicinity. Otherwise, mainly VFR conditions are expected
through tonight and Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Aug 26, 4:10 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
510 AM CDT Sun Aug 26 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Throughout the day today and tonight, isolated to scattered strong to
severe thunderstorms are possible. The main severe weather threats
include large hail, damaging winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon through Monday night, and
then again, at times, late in the week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Dorn

The radar

The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
August 26, 6:42 PM CST
Where
Hughes County, 11.34 mi NNW of Pierre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -100.450

Hail, Hughes

When
August 26, 6:50 PM CST
Where
Hughes County, 8.98 mi NNW of (Pir)pierre Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.500, -100.350

Hail, Hughes

When
August 26, 7:02 PM CST
Where
Hughes County, 6.4 mi W of Blunt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.520, -100.110

Hail, Sully

When
August 26, 7:02 PM CST
Where
Sully County, 8.56 mi SSE of Onida
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
44.590, -99.990

Hail, Hughes

When
August 26, 7:05 PM CST
Where
Hughes County, 3.45 mi N of Canning
Measured
1.75 in hail
Reported by
Public
Coordinates
44.450, -100.030

Hail, Hughes

When
August 26, 7:16 PM CST
Where
Hughes County, 0.49 mi W of Blunt
Measured
4 in hail
Reported by
Public
Coordinates
44.520, -99.990

Very large hail caused some siding and car damage along with knocking out some windows.

Hail, Hughes

When
August 26, 7:19 PM CST
Where
Hughes County, 2.3 mi SSW of Blunt
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -100.000

Hail, McPherson

When
August 26, 7:20 PM CST
Where
McPherson County, 0.48 mi E of Leola
Measured
1 in hail
Reported by
Public
Coordinates
45.720, -98.940

Thunderstorm Wind, Hyde

When
August 26, 7:36 PM CST
Where
Hyde County, 0.99 mi W of Holabird
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.600

Hail, Hand

When
August 26, 9:08 PM CST
Where
Hand County, 6.05 mi SSE of Vayland
Measured
1.5 in hail
Reported by
Public
Coordinates
44.400, -98.730

Hail, Hamlin

When
August 26, 11:05 PM CST
Where
Hamlin County, 0.49 mi W of Lake Norden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.580, -97.210

Hail, Hamlin

When
August 26, 11:18 PM CST
Where
Hamlin County, 0.69 mi N of Estelline Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.580, -96.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782619, 782620, 782621, 782622, 782623, 782624, 782625, 782626, 782631, 782627, 782628, 782629.